Alabama, 2011Damaging Winds in Alabama, July 14, 2011
July 14, 2011 · NWS HUN · 2 events in 2 counties and zones
Clusters of thunderstorms produced at least two areas of wind damage during the early evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Clusters of thunderstorms produced at least two areas of wind damage during the early evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 14, 5:20 PM CST, 43 minutes earlier.
Area forecast discussion, Jul 14, 5:20 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
620 PM CDT THU JUL 14 2011
.UPDATE...FOR 00Z AVIATION DISCUSSION
&&
.AVIATION...
SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE GREATER TENNESSEE
VALLEY THROUGH THE EVENING HOURS...WITH ADDITIONAL DEVELOPMENT
EXPECTED FRIDAY MORNING. WITH BOUNDARIES BEING THE MAIN TRIGGER FOR
STORM DEVELOPMENT THIS EVENING...CONFIDENCE IN TS LOCATION IS
LOW...SO HAVE UTILIZED CB/VCSH AND WILL AMD AS NEEDED. PATCHY FOG
WILL DEVELOP DURING THE OVERNIGHT HOURS. THIS FOG MAY FALL BELOW
MVFR...AND WILL ADDRESS THAT FURTHER WITH THE 06Z TAF PACKAGE.
&&
.DISCUSSION.../ISSUED 301 PM CDT THU JUL 14 2011/
THE SFC BOUNDARY CAUSING MUCH OF THE CONVECTION DURING
THE AFTERNOON AND EVENING HOURS WILL LIKELY CONTINUE PUSHING
NORTHWEST AS A WARM FRONT. THOUGH THIS BOUNDARY IS VERY DIFFICULT TO
ASCERTAIN, THE NAM/GFS ARE INDICATING THAT THE LOW WILL LIKELY MOVE
NORTHWEST TOWARDS N AL DURING THE OVERNIGHT HOURS AND MAY PROVIDE
THE FOCUS FOR STORMS TONIGHT. IT APPEARS THAT THE MAIN REASON FOR
THE MOVEMENT OF THIS FRONT NORTHWARD IS THE BUILDING OF THE SFC HIGH
PRESSURE SYSTEM EAST TOWARDS THE WESTERN ATLANTIC TONIGHT INTO
TOMORROW.
WITH THE FRONT MOVING CLOSER TO THE SOUTHERN PERIPHERY OF OUR
FORECAST AREA (MARSHALL, CULLMAN, DEKALB, FRANKLIN AL, LAWRENCE,
MORGAN) HAVE ADJUSTED POPS TO THE LIKELY CATEGORY. THESE STORMS ARE
EXPECTED TO CONTINUE DEVELOPING ACROSS N AL THROUGHOUT THE DAY ON
FRIDAY INTO THE EVENING BEFORE IT CLEARS BY 00-02Z. THUNDERSTORM
ACTIVITY SHOULD CONTINUE UNTIL JUST AFTER SUNSET ONCE THE FRONT
MEANDERS NORTH. ONE THING TO NOTE IS THAT THE MODELS TEND TO HAVE
GREAT DIFFICULTY HANDLING FRONTAL MOVEMENT THIS TIME OF YEAR. THUS,
DID KEEP THUNDERSTORM CHANCES THROUGH FRIDAY NIGHT INTO SATURDAY.
HOWEVER, THIS MAY NEED TO BE ADJUSTED. TEMPS ON SATURDAY WILL LIKELY
BE LOWER GIVEN THE AMOUNT OF CLOUD COVER THAT IS POSSIBLE THROUGHOUT
THE DAY. ANY THUNDERSTORMS THAT DEVELOP WILL HAVE VERY HEAVY
RAINFALL AND POTENTIAL FOR MICROBURST GIVEN THE VERY HIGH PWATS,
MODERATELY INVERTED V PROFILES, AND LACK OF WIND SHEAR.
AS THE HIGH PRESSURE SYSTEM MOVES TOWARD BERMUDA, SOUTHEASTERLY TO
EASTERLY FLOW WILL DEVELOP (AT LEAST AT THE LOW LEVELS) BRINGING
SOMEWHAT COOLER AND DRIER AIR OFF THE APPALACHIANS OVER N AL. THUS,
HAVE KEPT THE COOLER (ABOUT 5 DEGREES) AND SOMEWHAT DRIER TREND
ESPECIALLY OVER NE AL. AS THE UPPER RIDGE BUILDS OVER THE CENTRAL
PLAINS, NORTHERLY FLOW WILL SETUP OVER THE SOUTHEAST. MODELS ARE
HINTING AT THE POSSIBILITY OF A MCS/SHORTWAVE FEATURE DROPPING SOUTH
ACROSS THE MIDWEST ACROSS W TN/N MS ON SUNDAY MORNING. THUS, WILL
KEEP CHC OF THUNDERSTORMS.
BY MONDAY AND CONTINUING THROUGH MID WEEK, THE STRONG RIDGE CENTERED
OVER THE CENTRAL PLAINS WILL BEGIN TO MEANDER TOWARDS THE EAST AS A
BROAD TROUGH CROSSES MANITOBA AND ALBERTA. THIS WILL RESULT IN A
GRADUAL WARMUP BACK INTO THE VERY HOT AND HUMID CONDITIONS. ONE
THING THAT WILL BE DIFFERENT FOR THE CONDITIONS THIS TIME IS THAT
THE HIGH WILL ALMOST BE PARKED ON TOP OF US, WHICH WILL LIKELY MEAN
LOWER CHANCES FOR THUNDERSTORMS. SO, HAVE PRETTY MUCH KEPT SCHC OF
THUNDERSTORMS ON MONDAY WITH OROGRAPHIC DEVELOPMENT ON TUESDAY OVER
NE AL. LITTLE (IF ANY) DEVELOPMENT IS EXPECTED ON WEDNESDAY/THURSDAY
WHICH WITH HIGHS IN THE MID TO UPPER 90S (HEAT INDICES LIKELY ABOVE
105) MEANING LITTLE RELIEF FROM THE HEAT.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
DISCUSSION...77
AVIATION...JLL
Hazardous weather outlook, Jul 14, 11:43 AM CST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1243 PM CDT THU JUL 14 2011
ALZ001>010-016-TNZ076-096-097-150145-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1243 PM CDT THU JUL 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS ARE EXPECTED TO IMPACT THE AREA THIS
AFTERNOON AND DURING THE EVENING. SOME OF THESE STORMS MAY BECOME
STRONG WITH GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING AND
LOCALLY HEAVY RAINFALL. THERE IS A SLIGHT RISK FOR FLASH FLOODING DUE
TO SLOW STORM MOVEMENT AND HIGH ATMOSPHERIC MOISTURE LEVELS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A SOMEWHAT BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS IS EXPECTED
FRIDAY...AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE DEEP
SOUTH...AND HIGH MOISTURE LEVELS CONTINUE. THE STRONGER STORMS AGAIN
WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...TORRENTIAL RAINS
AND FREQUENT LIGHTNING. SLOW STORM MOVEMENT AND CELLS MOVING ACROSS
THE SAME AREA WILL CONTINUE TO PRODUCE A RISK OF FLASH FLOODING.
A CHANCE FOR MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL
CONTINUE THIS WEEKEND AND THROUGH THE MIDDLE OF NEXT WEEK. HOT
CONDITIONS WILL ALSO CONTINUE THROUGH NEXT WEEK. DAILY HIGH
TEMPERATURES WILL GRADUALLY WARM BACK INTO THE MID 90S AND HEAT INDEX
VALUES WILL CLIMB BACK INTO THE 100-108 DEGREE RANGE BY THE MIDDLE OF
NEXT WEEK.
.SPOTTER CALL TO ACTION STATEMENT...
FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT ANTICIPATED AT THIS TIME. HOWEVER...TIMELY REPORTS
OF WIND DAMAGE AND FLOODING WILL BE GREATLY APPRECIATED.
CCC
In the hours before
Special weather statement, Jul 14, 3:45 PM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
445 PM CDT THU JUL 14 2011
ALZ009-142230-
JACKSON-
445 PM CDT THU JUL 14 2011
...SIGNIFICANT WEATHER ADVISORY FOR JACKSON COUNTY UNTIL 530 PM
CDT...
AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FACKLER...OR 13 MILES SOUTHWEST OF
BRIDGEPORT...MOVING SOUTHWEST AT 10 MPH.
PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
FACKLER.
PISGAH.
MARTINTOWN.
HOLLYWOOD.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3462 8594 3480 8604 3486 8579 3476 8573
TIME...MOT...LOC 2145Z 057DEG 7KT 3479 8586
KDW
Special weather statement, Jul 14, 4:22 PM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
522 PM CDT THU JUL 14 2011
ALZ016-142300-
CULLMAN-
522 PM CDT THU JUL 14 2011
...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN COUNTY UNTIL 600 PM
CDT...
AT 523 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GARDEN CITY...OR 12 MILES SOUTH OF
CULLMAN...MOVING WEST AT 10 MPH.
PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
BLACK BOTTOM.
COLONY.
BREMEN...WILBURN.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3388 8708 3390 8710 3391 8709 3393 8711
3411 8711 3409 8672 3402 8672 3395 8679
3395 8684 3393 8687 3391 8689 3391 8692
3389 8692 3388 8701
TIME...MOT...LOC 2223Z 088DEG 9KT 3400 8683
KDWSpecial weather statement, Jul 14, 5:14 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
614 PM CDT THU JUL 14 2011
ALZ010-142345-
DE KALB-
614 PM CDT THU JUL 14 2011
...SIGNIFICANT WEATHER ADVISORY FOR DEKALB COUNTY UNTIL 645 PM CDT...
AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FYFFE...OR NEAR RAINSVILLE...MOVING
SOUTHEAST AT 5 MPH.
WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
PEOPLE IN CENTRAL DEKALB COUNTY...INCLUDING THE CITIES OF POWELL...
RAINSVILLE...SHILOH...FYFFE...GUEST AND PEEKS CORNER...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3433 8597 3447 8605 3449 8598 3454 8593
3461 8580 3464 8578 3465 8575 3447 8574
TIME...MOT...LOC 2313Z 329DEG 4KT 3447 8593Special weather statement, Jul 14, 5:25 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
625 PM CDT THU JUL 14 2011
ALZ016-150000-
CULLMAN-
625 PM CDT THU JUL 14 2011
...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN COUNTY UNTIL 700 PM
CDT...
AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WILBURN...OR 15 MILES NORTHEAST OF JASPER...
MOVING WEST AT 15 MPH.
PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
WILBURN.
LEWIS SMITH LAKE.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3390 8710 3391 8709 3394 8711 3396 8712
3397 8714 3399 8715 3400 8712 3408 8712
3410 8701 3393 8695 3388 8709
TIME...MOT...LOC 2325Z 074DEG 12KT 3399 8709
KDWSpecial weather statement, Jul 14, 5:44 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
644 PM CDT THU JUL 14 2011
ALZ010-150015-
DE KALB-
644 PM CDT THU JUL 14 2011
...SIGNIFICANT WEATHER ADVISORY FOR DEKALB COUNTY UNTIL 715 PM CDT...
AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RAINSVILLE...MOVING EAST AT 15 MPH.
PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
FORT PAYNE.
ADAMSBURG.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3448 8557 3447 8556 3446 8558 3443 8558
3438 8562 3436 8565 3440 8594 3455 8591
3457 8588 3456 8552 3455 8551 3452 8551
TIME...MOT...LOC 2344Z 277DEG 15KT 3448 8579
KDWSpecial weather statement, Jul 14, 5:51 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
651 PM CDT THU JUL 14 2011
ALZ006-150030-
MADISON-
651 PM CDT THU JUL 14 2011
...SIGNIFICANT WEATHER ADVISORY FOR MADISON COUNTY UNTIL 730 PM
CDT...
AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OWENS CROSSROADS...OR 13 MILES SOUTHEAST OF
HUNTSVILLE...MOVING WEST AT 5 MPH.
PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
HAMPTON COVE.
OWENS CROSSROADS.
HADEN.
FARLEY...HUNTSVILLE.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3450 8653 3458 8657 3475 8661 3475 8636
3463 8636 3462 8633 3453 8632 3451 8634
3452 8635 3451 8637 3452 8639 3450 8639
3448 8642 3448 8648
TIME...MOT...LOC 2351Z 076DEG 4KT 3460 8644
KDWThunderstorm Wind, Madison
- When
- July 14, 6:03 PM CST to 6:08 PM CST
- Where
- Madison County, 1.91 mi NE of Cherrytree
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.667, -86.424
Multiple trees were knocked down on power lines on McMullen Road near Gurley.
Thunderstorm Wind, Lawrence
- When
- July 14, 6:28 PM CST to 6:33 PM CST
- Where
- Lawrence County, 4.61 mi W of Speake
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 34.410, -87.150
A metal roof was peeled back several feet off of a barn. Doors were also blown out. Gates were blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Kansas, July 14 to 31, 20115 deaths · $100,000 · 26 events
- Wildfire in Texas, July 14, 20111 death · $150,000 · 1 event
- Damaging Winds in New Mexico, July 14, 20111 death · $25,000 · 50 kt wind · 2 events
- Excessive Heat in Kansas, July 14 to 23, 20116 injured · 23 events
- Flash Flooding in Iowa, July 14, 2011$150,000 · 2 events
- Flash Flood and Hail in Colorado, July 14, 20111 injured · $60,000 · 1 in hail · 13 events
- Flash Flooding and Hail in North Dakota, July 14 to 15, 2011$80,000 · 56 kt wind · 6 events
- Hail and Damaging Winds in Georgia, July 14 to 16, 2011$50,000 · 1 in hail · 7 events
- Damaging Wind in Texas, July 14, 2011$40,000 · 56 kt wind · 1 event
- Flash Flood in North Carolina, July 14, 2011$40,000 · 1 event
- Flooding in Iowa, July 14 to 23, 2011$30,000 · 2 events
- Hail and Damaging Winds in Montana, July 14, 20111.75 in hail · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337970, 337971.